Hail, Buffalo
- When
- July 8, 2:49 AM CST
- Where
- Buffalo County, 2.81 mi S of Pleasanton
- Measured
- 1.75 in hail
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 40.930, -99.090
An upper level disturbance passing through the region brought scattered showers and thunderstorms to portions of south central Nebraska during the early morning hours. An isolated severe thunderstorm developed in Buffalo County, dropping golf ball size hail near Pleasanton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance passing through the region brought scattered showers and thunderstorms to portions of south central Nebraska during the early morning hours. An isolated severe thunderstorm developed in Buffalo County, dropping golf ball size hail near Pleasanton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:48 AM CST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 348 AM CDT WED JUL 8 2009 .DISCUSSION...MAIN FORECAST CONCERNS WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS FOR PORTIONS OF THE FORECAST AREA AND TEMPERATURES THROUGH THE PERIOD. RADAR SHOWS A FEW THUNDERSTORMS JUST TO THE NORTHWEST OF THE FORECAST AREA EARLY THIS MORNING WITH MAYBE A FEW SPRINKLES TO THE WEST. EXPECT THAT THE THUNDERSTORMS TO THE NORTHWEST WILL MOVE THROUGH THE FAR NORTHERN PART OF THE FORECAST AREA EARLY THIS MORNING. AN UPPER LEVEL WAVE MOVES INTO NORTHERN KANSAS THIS MORNING AS WELL. WITH THE RIDGE SET UP LIKE IT IS EXPECT THAT THE ENERGY SHOULD MOVE TO THE SOUTHEAST AND BARELY CLIP THE FAR SOUTHWEST WITH ANY PRECIPITATION. THE PRECIPITATION SHOULD COME TO AN END THIS MORNING. WITH A SURFACE LOW DEVELOPING ON THE HIGH PLAINS WINDS WILL BE FROM THE SOUTH AND WARMER AIR WILL ADVECT INTO THE AREA. TEMPERATURES THIS AFTERNOON WILL BE MAINLY IN THE 90S. ANOTHER UPPER WAVE WILL MOVE THROUGH THE RIDGE THIS AFTERNOON AND BRING ANOTHER CHANCE OF PRECIPITATION TO THE NORTHEAST THIS AFTERNOON AND EVENING. THE WAVE MOVES OFF TO THE SOUTH LATE TONIGHT AND EXPECT THAT THE PRECIPITATION SHOULD BE GONE LATE TONIGHT. ON THURSDAY...THE SURFACE LOW AND COLD FRONT ON THE HIGH PLAINS MOVES TO THE EAST. THE FRONT MOVES THROUGH THE FORECAST AREA DURING THE DAY ON THURSDAY. AHEAD OF THE COLD FRONT THERE IS GOOD WARM ADVECTION WITH GOOD SOUTH WINDS. EXPECT TEMPERATURES TO REACH THE 90S TO AROUND 100 DEGREES ESPECIALLY IN THE SOUTH. THE NEXT WAVE TO MOVE THROUGH THE RIDGE COMES LATE THURSDAY AFTERNOON AND THURSDAY NIGHT. WITH THE FRONT REMAINING IN THE FAR SOUTHEAST PART OF THE FORECAST AREA THERE COULD BE A FEW THUNDERSTORMS THAT DEVELOP ALONG THE FRONT IN THE EASTERN PART OF THE FORECAST AREA. ON FRIDAY THE STREAM OF UPPER LEVEL WAVES CONTINUES WITH SOME THUNDERSTORMS IN THE NORTHEAST NEAR THE 850MB FRONT. THIS SHOULD REMAIN IN THE NORTHEAST. DESPITE THE FRONT MOVING THROUGH TEMPERATURES ON FRIDAY WILL CONTINUE TO BE IN THE 90S TO NEAR 100 DEGREES IN THE SOUTH. MADE NO CHANGES TO SATURDAY AND BEYOND. && .PREV DISCUSSION... /ISSUED 1219 AM CDT WED JUL 8 2009/ AVIATION...THE MAIN ISSUE FOR THE 06Z TAF WILL BE THE CHANCE OF THUNDERSTORMS. A THUNDERSTORM COMPLEX ACROSS EASTERN NEBRASKA WILL CONTINUE TO MOVE SOUTHEAST EARLY THIS MORNING. THERE COULD BE A FEW STORMS WHICH BUILD BACK TO THE WEST...BUT DO NOT THINK THAT THEY WILL REACH KGRI. THERE ARE OTHER STORMS ACROSS PARTS OF WESTERN NEBRASKA...BUT AGAIN...CONFIDENCE IN THEM EVENTUALLY REACHING KGRI IS TOO LOW TO PUT IN THE TAF FOR NOW. WILL MAINLY CARRY PERIODS OF MID AND HIGH LEVEL CLOUDS THROUGH THE PERIOD...SO IT WILL BE A VFR FORECAST FOR NOW. WINDS WILL BE FROM THE SOUTH TO SOUTHEAST THROUGH THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 901 PM CDT TUE JUL 7 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 901 PM CDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS...CENTRAL NEBRASKA...EAST CENTRAL NEBRASKA...SOUTH CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT. ALTHOUGH THUNDERSTORM DEVELOPMENT APPEARS LESS LIKELY TONIGHT THAN PREVIOUSLY THOUGHT...THERE REMAINS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE OUTLOOK AREA AFTER MIDNIGHT. SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH CANNOT BE RULED OUT WITH ANY STORMS THAT MANAGE TO DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE ARE INTERMITTENT CHANCES FOR MAINLY EVENING AND OVERNIGHT THUNDERSTORMS THROUGH THE PERIOD. A FEW STORMS WEDNESDAY EVENING COULD BECOME STRONG...MAINLY NORTH OF A LINE FROM LOUP CITY TO YORK NEBRASKA. SOME THUNDERSTORMS LATE THURSDAY AFTERNOON AND EVENING COULD ALSO BECOME STRONG TO SEVERE...MAINLY EAST OF HIGHWAY 281. HOT TEMPERATURES WILL RETURN TO THE AREA THIS WEEK...ESPECIALLY ON THURSDAY AND FRIDAY. AFTERNOON AND EARLY EVENING HEAT INDEX VALUES OF 100 TO 105 DEGREES ARE POSSIBLE DURING THIS TIME...ESPECIALLY ACROSS NORTH CENTRAL KANSAS AND PARTS OF SOUTH CENTRAL NEBRASKA GENERALLY SOUTH OF A LINE FROM ALMA TO GENEVA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) PFANNKUCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 314 AM CDT WED JUL 8 2009 NEZ046-080845- SHERMAN- 314 AM CDT WED JUL 8 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SHERMAN COUNTY IN CENTRAL NEBRASKA AT 309 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM NEAR MASON CITY...OR 34 MILES SOUTHWEST OF ORD...AND MOVING SOUTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... LITCHFIELD BY 335 AM CDT HAZARD BY 345 AM CDT QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM IF IT MAINTAINS ITS STRENGTH WHEN IT MOVES INTO SHERMAN COUNTY. PEOPLE IN SHERMAN COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. LAT...LON 4127 9885 4105 9897 4104 9920 4137 9919 TIME...MOT...LOC 0811Z 296DEG 24KT 4123 9934
The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 08:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187004, 187005.